Standing in front of me was a very slim girl, aged about 20. Entering the consultation room, she was fidgeting and looking around with fear.
I asked what her name was and she softly replied that I could call her May. She said that she recently started hearing a voice scolding her and describing her every move.
She also felt like someone was spying on her, and was very scared. She had worked as a waitress but now she was too scared to even go out alone. She had to be accompanied by family members or friends to venture out.
I asked her when these symptoms first started. She then recounted her story, telling me that she had always been a chubby girl since she was a child. Her ex-boyfriend had made fun of her figure and she was very upset.
After they broke up, she had been going out drinking with friends for a while. Her friends would invite her to take some medicine, claiming that it can help lose weight.
Without giving it a second thought, she swallowed it down. She did lose a lot of weight rapidly but at the same time, she started having palpitations, trembling hands, drying mouth, loss of sleep, and then slowly began hearing a non-existent voice.
I asked whether she knows what kind of medicine it was and she had no idea. I told her that I suspected it was methamphetamine, which is a powerful stimulant commonly known as “ice”.
The substance will lower one’s appetite, which was as told by her friends. However, after continuous usage of it, one will become addicted. If one takes an inadequate amount of it or even stopping the intake abruptly, they will suffer from the drug withdrawal symptoms, such as feeling down, restless, depressed and even suicidal.
Even before one is addicted, using it for a short period of time will cause tremors, high blood pressure, irregular heartbeats, insomnia, mood swings, and even some symptoms of mental disorders, including hallucinations, delusions, violent behavior and misbehavior, which will severely and negatively affect daily work performance and studies.
She was so worried after my explanation. I advised her not to take it anymore and arranged a medical examination for her to check her physical condition and identify “the medicine” she had taken.
If she stops the intake, the symptoms may slowly disappear; but if the symptoms persist two to four weeks after she stops, then she will need to take antipsychotic medicines.
This article appeared in the Hong Kong Economic Journal on May 8
Translation by John Chui
[Chinese version 中文版]
– Contact us at [email protected]